Alert archive / South Dakota / River Flood Warnings in 2019

River Flood Warning 72, NWS Sioux Falls, SD

March 17, 2019Brookings County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Mar 17, 2019, 6:29 PM CDT for Brookings County, South Dakota. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
Mar 17, 2019, 6:29 PM CDT (23:29 UTC)
Expired
Apr 7, 2019, 6:29 PM CDT
In force
21 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sixmile Creek above Brookings (SMCS2).

Action stage
1632 ft
Minor stage
1634 ft
Moderate stage
1635 ft
Major stage
1636 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 17, 3:22 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 17, 3:22 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
322 PM CDT Sun Mar 17 2019

.SHORT TERM...(This evening through Monday)
Issued at 308 PM CDT Sun Mar 17 2019

Well needed quiet conditions prevail across the region today with
a batch of mid level clouds working their way along the MO River
this afternoon and more meaningful sunshine to the north. Bubble
of surface high pressure will slowly sag southward overnight to
our west and could bring another round of some patchy fog
development by the early morning hours Monday.

Not much of a change weather-wise for the daytime hours Monday with
a mix of sun and clouds. Afternoon high temperatures look to run in
the mid to upper 30s north of I-90 where deeper snowpack still
exists and low to mid 40s south.

.LONG TERM...(Monday night through Sunday)
Issued at 308 PM CDT Sun Mar 17 2019

Extended portions of the forecast largely characterized by a
building upper level ridge over the western US with northwesterly to
northerly flow over our region. Shortwave sneaks southward in the
flow on Tuesday although is largely moisture starved until it is
south of our forecast area. At this time, don't expect much in the
way of precipitation other than maybe something very light along
the NE/SD border. Amplified upper level ridge drifts overhead by
the middle and later portions of the work week leading to another
period of quiet weather. The next period of concern will be for
the upcoming weekend as a fairly strong upper level low lifts up
in the southwest flow. This will lead to the potential for another
round of rain and thus raised POPs accordingly. Given the
recent/ongoing hydro problems and sensitivity to any additional
rain, will want to keep an eye on the weekend time frame.

As far as temperatures, look for slowly moderating temperatures
thru the week. Afternoon highs generally start off around or below
normal to start the week with widespread 30s and 40s. By the
later half of the work week, more amplified upper level ridging
should provide for near to above normal high temperatures running
in the 40s and 50s, perhaps near 60 across our far south. Bumped
temps up a tad again for Thursday and Friday but kept changes
tempered based on ensemble spread.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1210 PM CDT Sun Mar 17 2019

Area of MVFR ceilings currently over NW IA should continue to
gradually diminish thru the afternoon hours with only very hit or
miss restrictive level ceilings elsewhere. Otherwise, look for
occasional mid and high level ceilings thru the afternoon. Could
see some fog redevelop later tonight and early Monday but kept
mention fairly minimal in the TAFs at this point due to low
confidence in extent.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Mar 17, 5:29 AM CDT, 13 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
529 AM CDT Sun Mar 17 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-050-056-062>071-181030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Gregory-Moody-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-Union-
529 AM CDT Sun Mar 17 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Flooding from recent rain and snow melt will continue.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A gradual warm up of temperatures is expected this next week. This
will likely lead to additional snow melt, and additional rises of
area streams and rivers. Stay tuned to area flood statements for
additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-039-052>055-057>061-181030-
Beadle-Kingsbury-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-Davison-
Hanson-McCook-
529 AM CDT Sun Mar 17 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Patchy fog will be possible through mid morning this morning.

Flooding from recent rain and snow melt will continue.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A gradual warm up of temperatures is expected this next week. This
will likely lead to additional snow melt, and additional rises of
area streams and rivers. Stay tuned to area flood statements for
additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 8:54 PM CDTRiver Flood WarningFSDMinnehaha, Moody63 days
Mar 16, 8:54 PM CDTRiver Flood WarningFSDDavison14 days
Mar 17, 6:29 PM CDTRiver Flood WarningFSDMinnehaha, Moody79 days
Mar 17, 6:29 PM CDTRiver Flood WarningFSDMinnehaha21 days
Mar 17, 6:29 PM CDTRiver Flood WarningFSDClay, O'Brien21 days
Mar 17, 6:29 PM CDTRiver Flood WarningFSDPipestone21 days

Nearby

River Flood Warnings in South Dakota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.